Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 22, 2019, 5:21 PM CDT for Sauk County, Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2019, 5:21 PM CDT (22:21 UTC)
- Expired
- Apr 22, 2019, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sauk County, WI
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:26 PM CDT | HAIL 0.75 | Lone Rock, WI | |
| Apr 22, 5:47 PM CDT | HAIL 0.25 | Plain, WI | VIA SHELL GAS STATION IN PLAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WUUS53 KMKX 222221
SVRMKX
WIC111-222300-
/O.NEW.KMKX.SV.W.0003.190422T2221Z-190422T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
521 PM CDT Mon Apr 22 2019
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Southwestern Sauk County in south central Wisconsin...
* Until 600 PM CDT.
* At 521 PM CDT, a severe thunderstorm was located 7 miles west of
Spring Green, or 14 miles southeast of Richland Center, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spring Green and Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4331 9019 4343 9004 4321 8984 4319 8986
4319 8989 4320 8999 4319 9002 4315 9005
4315 9007 4316 9009 4317 9016 4316 9018
4317 9019
TIME...MOT...LOC 2221Z 237DEG 20KT 4317 9022
HAIL...1.00IN
WIND...60MPH
$$
GAGAN2 follow-up statements
374
WWUS53 KMKX 222234
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
534 PM CDT Mon Apr 22 2019
WIC111-222300-
/O.CON.KMKX.SV.W.0003.000000T0000Z-190422T2300Z/
Sauk WI-
534 PM CDT Mon Apr 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN SAUK COUNTY...
At 534 PM CDT, a severe thunderstorm was located near Spring Green,
or 15 miles southeast of Richland Center, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spring Green and Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4331 9019 4343 9004 4321 8984 4319 8986
4319 8989 4320 8999 4319 9002 4315 9005
4315 9007 4316 9009 4317 9016 4316 9018
4317 9019
TIME...MOT...LOC 2234Z 235DEG 21KT 4322 9012
HAIL...1.00IN
WIND...60MPH
$$
GAGAN033
WWUS53 KMKX 222254
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
554 PM CDT Mon Apr 22 2019
WIC111-222303-
/O.EXP.KMKX.SV.W.0003.000000T0000Z-190422T2300Z/
Sauk WI-
554 PM CDT Mon Apr 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAUK COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning is moving out of the warned
area. Therefore, the warning will be allowed to expire. However
small hail and gusty winds are still possible with this thunderstorm.
LAT...LON 4331 9019 4343 9004 4321 8984 4319 8986
4319 8989 4320 8999 4319 9002 4315 9005
4315 9007 4316 9009 4317 9016 4316 9018
4317 9019
TIME...MOT...LOC 2253Z 237DEG 20KT 4327 9001
$$
GAGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:15 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 22, 3:15 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 315 PM CDT Mon Apr 22 2019 .DISCUSSION... Tonight and Tuesday...Forecast Confidence is Medium to High... Primary concern is the potential for a few severe storms tonight as low pressure moves out of central IA and into southern WI. As has been mentioned with the past few discussions, our low level moisture is lacking and for the most part models continue to overdo the low level dewpoints. We have become well mixed this afternoon, which is the primary reason dewpoints have been held in check. This will change a bit as we head toward sunset and the affects of the surface low increase. Best moisture pooling will be ahead of the low and along the associated cold front, with mid/upper 50s dewpoints. This should result in MLCAPE in the 500 to 1000 J/kg range. Surface based CAPE will be best late this afternoon (nearing 1000 J/kg), but tail off after sunset. Effective deep layer shear will be in the 30 to 35 knot range, sufficient for storm organization. Some questions remain regarding storm mode. Signals point for multimode, with multicell and sporadic linear segments and a few supercell structures. Decent mid level lapse rates continue to support large hail as our primary concern. Dry low levels do support the risk for localized damaging wind gusts. As far as any tornado risk, there is a period of low level speed and direction shear, but LCLs are on the high side. All in all, a nebulous marginal risk for isolated severe storms is expected with the main window of opportunity between 5 to 10 PM (give or take an hour). With the surface low on the move, this activity should remain rather progressive. Rainfall amounts will range from around an inch toward the Dells/Fond du Lac to around a third of an inch toward Kenosha. Activity exits in a rather orderly fashion overnight, though clouds will hang on through much of Tuesday morning. expect clearing Tuesday afternoon, with highs in the 50s to lower 60s. Tuesday night through Wednesday night - Confidence...Medium A ridge of high pressure settles across the area Tuesday night and then shifts off to the east on Wednesday. This will keep things dry and set up a return flow later wednesday into Wednesday night. A frontal boundary will drop into northwest WI Wednesday night. At this time it looks like the precip associated with this boundary will stay north of our area however the northern or northwest portion of the area could see some of this late in the night. For now will probably keep things dry. Thursday - Confidence...Medium Surface/850 trough will move through and bring a chance of showers/isolated thunder. Mid level wave brings a period of DCVA in the afternoon. At this time it looks like any precip would wrap up by early in the evening. Main thermal boundary arrives later Thursday night or early Friday. Friday - Confidence...Medium Low level thermal trough will be in place, albeit briefly. High pressure should keep things dry. Friday night through Saturday evening - Confidence...Low A waa/moist advective regime gets going later Friday night into early Saturday. The GEM and GFS take a surface low to our north this period while the 00z ECMWF tracks it more across northern IL with a period of rain on the northern periphery. Should the GFS and GEM end up verifying we could see a round of rain/isolated thunder with the advective pattern that sets up and then another round later Saturday and Saturday evening depending on whether the airmass recovers enough. At this time, the GFS keeps the better instability south of our area. Saturday night and Sunday - Confidence...Low to Medium Looks like at least a short window of ridging and dry conditions will work in. the latest GFS brings an east/west axis of qpf into the ridge axis Sunday though the GEM/ECMWF drier scenario looks more reasonable. Sunday night and Monday - Confidence...Medium Another low will affect the area and bring another potential for rain. && .AVIATION(21Z TAFS)...Little change to the previous forecast as timing of the front, showers and storms is on track. Still looking for visibility restrictions with rainfall and ceilings lowering to MVFR and then high end IFR overnight tonight into early Tuesday morning. Gradual clearing is expected from west to east as drier air moves into the region from midday Tuesday onward. && .MARINE...Nearshore Waters... Borderline conditions for a Small Craft Advisory continue into this evening for areas mainly south of Wind Point. South-southeast wind gusts to 20 knots are expected during this time, with an occasional gust to 25 knots along the shoreline. Gusts will continue to be lower over the more stable waters. Waves of 2 to 4 feet are expected through tonight. Winds veer to the north to northwest late tonight into Tuesday morning as a cold front moves through. Gusts to 20 knots are expected, with a few 25 knot gusts possible. Winds gradually weaken Tuesday onward. Borderline small craft conditions are expected north of Port Washington and bears watching as we monitor trends into this evening. Open Waters... Gusty south to southeast winds through this evening, with waves building to between 4 and 7 by tonight. Winds veer to the northwest and then north tonight as a cold front moves through. Gusty north to northwest winds will persist into Tuesday morning, gradually weakening Tuesday afternoon onward. Should see south to southwest winds become gusty again Wednesday afternoon and night, before weakening again on Thursday. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Tuesday and Aviation/Marine...Gagan Tuesday Night through Monday...Collar
Hazardous weather outlook, Apr 22, 2:39 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 239 PM CDT Mon Apr 22 2019 WIZ046-047-051-052-056>060-062>072-231945- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 239 PM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight An area of showers and thunderstorms will affect the area late this afternoon into the mid evening hours. A few marginally severe thunderstorms will be possible. The main threat will be hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Tuesday through Monday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. LMZ643>646-231945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 239 PM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Thunderstorms are expected this evening. A few marginally severe thunderstorms will be possible. The main threat will be hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Gusty winds and elevated waves will be possible late this weekend and over the weekend. A Small Craft Advisory may eventually be needed. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-231945- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 239 PM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible through tonight, mainly over the southern half of Lake Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Monday The probability of widespread hazadous weather is low. Collar www.weather.gov/mkx
In the hours before
Special weather statement, Apr 22, 4:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
448 PM CDT Mon Apr 22 2019
WIZ062-222230-
Iowa-
448 PM CDT Mon Apr 22 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IOWA COUNTY...
At 447 PM CDT, a strong thunderstorm was located 7 miles south of
Muscoda, or 16 miles northwest of Dodgeville, moving northeast at 25
mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Highland and Avoca.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4318 9043 4321 9037 4321 9029 4319 9028
4319 9025 4317 9022 4316 9018 4317 9016
4316 9015 4312 9017 4302 9043
TIME...MOT...LOC 2147Z 237DEG 21KT 4308 9041
GAGANThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 4:48 PM CDT | Special Weather Statement | MKX | Iowa | 42 min |
| Apr 22, 5:31 PM CDT | Special Weather Statement | MKX | Iowa | 29 min |
| Apr 22, 5:37 PM CDT | Special Weather Statement | MKX | Rock | 23 min |
| Apr 22, 5:53 PM CDT | Special Weather Statement | MKX | Sauk | 67 min |
| Apr 22, 6:21 PM CDT | Special Weather Statement | MKX | Sheboygan | 24 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.